The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

A year living with MAV and still rocking life!

#1

Today a year ago I felt dizzy for the first time, after pumping. I thought it was the lack of sleep and food (which for sure contributed), but a few weeks later the rocking sensation stayed as part of my life 24/7.
After going through a lot of symptoms, pain, anxiety and depression, alongside other personal and professional challenges, and two meds, I can say that I am living happy and almost symptoms free. Venlafaxine has helped a lot with everything. Currently I am at 150 mg, I think I will stay there at least for 6 months more before I try to titrate down a bit. I might need to take the med for a long time so would like to be on a lower dose. I am still rocking but not all the time and not so intensively. I am pretty much doing all I want to do, I even had a glass of red wine on Christams Eve! And we hosted dinner and I shopped and cooked for all the guests. It is not always comfortable but it is not paralizing me. I try everyday that this condition does not define me, and rather, I am trying to be positive about life so that even if I don’t get back to my 100%, I am not dreading it anymore.
For all of you in the middle of the recovery, please know that it takes time. @flutters said it correctly the other day, it takes as much time as a concussion or brain injury. My vestibular rehab told me that all my symptoms were similar to a concussion, so be patient and kind with you. Don’t think on the things you’ve lost, but on the opportunities this condition provides. I have become more humble, compasionate, thankful, thoughtful, easy going, less stressed, mindful, etc. I enjoy my son and being a mom, and enjoy sleeping. I love eating and taking long showers. I like teaching and hate admin tasks hehe. I’ve gained 10 pounds after loosing 18 pounds due to not being able to eat. So, a normal human being. Thanks to all my friends here that have helped me through the process, particularly @Onandon03, @turnitaround, @flutters, @GetBetter, @ander454.

16 Likes
Hello, any advice would be great
#2

This is so positive and hopeful. So happy for you. Really wish you all the best. Well done too x

3 Likes
#3

This is so great to hear. Thank you for the positive story! And thank you also for your encouragement dating back to my first time on this site. Congratulations and wishing you even further recovery and even more happiness and contentment.

3 Likes
#4

So glad your still doing well and thank you for your advice on Venlafaxine when i first started it and needed some assurance. Like you its helping me a lot…im still about 70% better.
Keep it up
Jo

2 Likes
#5

So glad to hear your positive story. They help! I too had a few bouts of vertigo over a few years, starting in 2013. And then in the fall of 2016, it went to 24/7. I couldn’t make it upstairs to the bathroom, couldn’t walk more than half a block, and also lost 30 lbs over 3 months from not being able to eat. And with the help of meds and diet changes (plus no elevators and try to stay off computers) I am mostly back to normal. No red wine for me, and not too much dark chocolate, but other than that, I am okay. My weird med cocktail is little bits of all the best meds: 37.5mg of Venlafaxine at noon, 15mg of Amitriptyline (9pm), 25mg of trazadone and 25 of klonopin at 10pm. They also help with my anxiety disorder which is a first. I’ve been trying to white-knuckle it all my life, but now I’m just accepting that my life is better on meds. Good luck everybody! You will find a way!

5 Likes
#6

So happy for you! They just started me on venlafaxine and I was nervous but all your posts helped!!!

1 Like
#7

Quick update. I developed hives and my neuro thinks it could be the venlafaxine. I am going to change to brand name and try for a month, and if I don’t get relief with my hives, I might need to slowly taper and stop it.
She also asked me if I could
come to speak to his medical students about living/ experiencing MAV. I am happy to do so! :slight_smile:

6 Likes
#8

Sorry to hear about the hives. Don’t lose heart Dr.Hain thinks 75mg Venlaflaxine is good enough for MAV control. Also you can add a second med if needed. I use a brand called “Teva” for Effexor. Good luck.

2 Likes
#9

yes, my neuro said that we can lower the dose and see if hives go away. Will see, I am ok though, I feel much in control now, so I can handle this a little better :slight_smile:

1 Like
#10

Sorry to hear about the hives, maybe they will settle when you switch brand. Even to taper down to a lower dose might be sufficient. I’m two weeks on 112mg and have noticed a little reflux activity resurfacing… So will observe for a bit and talk to neuro if it persists at visit in Feb.
Worst case I’ll drop back carefully to 75mg as its great for my pain and research what to add to try nail my remaining vest symptoms mainly my ears and wobbly walking sensation. Great opportunity to talk to the med students, I’d love to do this also.
Keep us posted on how you do, best of luck :crossed_fingers::crossed_fingers:

A final question, I’ve been getting increased night sweats (had them at time of month) pre meds but they have increased a lot now, wondering if its meds, as its a common side effect. Do you get them on this med? It could be peri meno for me, I am 46 :thinking:. Thanks!!

#12

I think you’ll find Dr Hain mentions Effexor as best for menopausal women because it helps with hot flushes. Check his site. I’ve noticed if drugs can relieve a symptoms usually they can also cause it. Of course could just be natural progession of the Big M. That morphs, like MAV. I thought over the years it thrown every surprise it could at me. Wrong! After fifteen years of Hot Flushes the day before yesterday I experienced my first Cold Flush. Never knew such things existed, but they do. Quite rare. Well, aren’t I the lucky one, eh.

Same thing I‘ve increasingly discovered. Clear ears = no wobbly walking sensation. I reckon it’s last symptom to quit. These days if my head and ears are clear, I’m good. Ears = balance even more than I ever thought. Helen

http://dizziness-and-balance.com/disorders/central/migraine/menopause.html

1 Like
#13

I guessed as much when you first mentioned it. Such a shame. Another brand might help. Probably depends whether it’s the drug or the coating causing it. It’s amazing how brands vary in their other components. Helen

#14

Hi Helen, thanks so much for replying and for the link. It’s true between the big m and mav there are days I just don’t know what’s causing what. If the reflux settles down I’ll stick at this dose for 3 months (only 2wks on it) and see will it help ears and wobbly walking sensation. I’ll ask neuro how long it’ll take for these symptoms to settle but I suspect he’ll say… No idea… I know there are no black and white answers with mav. My ears are super sensitive to noise since early December… Even throwing a few knives and forks into drawers hurts my ears… The joys…
Cold flush… Never heard of it but can imagine anythings possible with meno… Hope you got warmed up anyways. Thanks again

#15

thanks, my main concern right now is that the brand name costs $400 dollars, versus the generic that is like $40. Will see.
re night sweats, i definitively had them at the beginning, for a few weeks. I dont have them anymore. I do sweat a lot during my period though (i am almost 38).
I am hopeful all go well :slight_smile:

#16

Gosh that’s a massive price difference to pay, appreciate the dilemma there. Helps to hear you’ve experienced the sweats on this tablet too and hormonally at periods. Hoping it’ll settle, I’m washing too many pyjamas :joy:… Have a good evening.

#17

That is Brilliant. Spread the word, I will never understand why more of this isn’t done particularly with conditions like MAV where the medics may not ever still anybody truly chronic with the condition because they are housebound. Be nice to think a synopsis could be published on line or wherever for students in other places, but that’s probably too much to ask. Helen

#18

Yes, I am very happy about coming to talk to students @Onandon03

On an update, I started the venlafaxine ER TABLET (not capsule) today, 150mg, to see if hives get under control.

Also, my neuro last week told me that she doesn’t need to see me soon, unless I need to. Same with my psych. So I am discharged I guess, after being on doctors for a year almost.

2 Likes
#19

Well, that’s good news for you. Here’s hoping the tablet does the trick. Of course different manufacturers products do vary in composition so other brands may not cause hives. I have always stayed with tablet Propranolol taken three times daily because the extended release ones are all capsules, and I don’t do capsules. There’s something in the plasticy outer coating gel that triggers reflux in me, really badly. Best I found was spreading the three doses equally over the 24hoirs as near as possible despite instructions to take before meals. I’ve felt much better since I tried that, less peak and trkugh I guess. Helen

1 Like
#20

My friend gets terrible skin outbreaks from brand Effexor (she’s on over 200mg). I’m not sure which type. She’s got PTSD, not MAV. MAV should be an opportunity (?) to keep the doseage low on these things, but I guess that doesn’t work for everyone.

#21

yeah, doctor suggested to stay one more month at this dose, and if hives don’t get better, to go down on dose and re-evaluate. I am still not symptoms free, but they are controlled, so I wouldn’t mind going down to see what happens.

1 Like